Georgia, 2005

Damaging Winds in Georgia, April 30, 2005

April 30, 2005 · NWS CHS · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 30, 12:15 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 30, 12:15 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
115 PM EDT SAT APR 30 2005

.UPDATE...ANOTHER QUICK UPDATE TO INCLUDE NEW SEVERE
THUNDERSTORM WATCH 218 IN TEXT PRODUCTS AND GRIDS. NEW WATCH
REPLACES PREVIOUS WATCH 216 AND ALSO INCLUDES MORE COUNTIES...ALL OF
OUR GA COUNTIES UNTIL 6 PM EDT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SVR TSTM WATCH 218 FOR ALL SE GA COUNTIES.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
     SVR TSTM WATCH 217 FOR SOUTHERN SC AND ADJ COASTAL WATERS
     UNTIL 4 PM EDT.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-374.

&&

JRL
Hazardous weather outlook, Apr 30, 12:22 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
122 PM EDT SAT APR 30 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA FROM 20 TO 60 NM-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
122 PM EDT SAT APR 30 2005

UPDATED FOR LATEST SEVERE THUNDERSTORM WATCHES

...SEVERE THUNDERSTORM WATCH 217 IN EFFECT UNTIL 4 PM EDT FOR
SOUTHERN SOUTH CAROLINA AND ADJACENT COASTAL WATERS...
...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 2 PM EDT FOR FAR
INLAND GEORGIA COUNTIES...
...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 6 PM EDT FOR
COASTAL GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE LIKELY
TODAY MAINLY IN THE AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING AS THE MAIN
HAZARDS. REFER TO THE SEVERE WEATHER OUTLOOK AND ZONE FORECAST FOR
ADDITIONAL INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE.
SOUTHWEST WINDS AROUND 20 KNOTS ARE EXPECTED WITH GUSTS TO 30 KNOTS.
REFER TO LATEST RECREATION FORECAST AND NPW FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 7:10 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
810 AM EDT SAT APR 30 2005

GAZ087>088-099>101-114>115-301800-
BULLOCH-CANDLER-EFFINGHAM-EVANS-JENKINS-SCREVEN-TATTNALL-
810 AM EDT SAT APR 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
216 IN EFFECT UNTIL 2 PM EDT FOR THE FOLLOWING AREA...

IN GEORGIA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST GEORGIA

BULLOCH... CANDLER... EFFINGHAM...
EVANS... JENKINS... SCREVEN...
TATTNALL...

THIS INCLUDES THE CITIES OF...REIDSVILLE...CLAXTON...MILLEN...
SPRINGFIELD...STATESBORO...METTER AND SYLVANIA.
Special weather statement, Apr 30, 8:40 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
940 AM EDT SAT APR 30 2005

SCZ040-042>045-047>051-302000-
ALLENDALE-BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-
INLAND COLLETON-DORCHESTER-HAMPTON-COASTAL JASPER-INLAND JASPER-
940 AM EDT SAT APR 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
217 IN EFFECT UNTIL 4 PM EDT FOR THE FOLLOWING AREA...

IN SOUTH CAROLINA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHEAST SOUTH CAROLINA

ALLENDALE... BEAUFORT... BERKELEY...
CHARLESTON... COLLETON... DORCHESTER...
HAMPTON... JASPER...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHARLESTON HARBOR...
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM...
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM...

THIS INCLUDES THE CITIES OF...ALLENDALE...MONCKS CORNER...
ST. GEORGE...SUMMERVILLE...CHARLESTON...HAMPTON...BEAUFORT...
HILTON HEAD...WALTERBORO...EDISTO BEACH...RIDGELAND AND JASPER.

GAZ087>088-099>101-114>115-301800-
BULLOCH-CANDLER-EFFINGHAM-EVANS-JENKINS-SCREVEN-TATTNALL-
940 AM EDT SAT APR 30 2005

...SEVERE THUNDERSTORM WATCH NUMBER 216 REMAINS VALID UNTIL 2 PM EDT
FOR THE FOLLOWING AREA...

IN GEORGIA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST GEORGIA

BULLOCH... CANDLER... EFFINGHAM...
EVANS... JENKINS... SCREVEN...
TATTNALL...

THIS INCLUDES THE CITIES OF...REIDSVILLE...CLAXTON...MILLEN...
SPRINGFIELD...STATESBORO...METTER AND SYLVANIA.
Special weather statement, Apr 30, 10:48 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1148 AM EDT SAT APR 30 2005

SCZ040-042>045-047>051-302000-
ALLENDALE-BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-
INLAND COLLETON-DORCHESTER-HAMPTON-COASTAL JASPER-INLAND JASPER-
1148 AM EDT SAT APR 30 2005

...SEVERE THUNDERSTORM WATCH NUMBER 217 REMAINS VALID UNTIL 4 PM EDT
FOR THE FOLLOWING AREA...

IN SOUTH CAROLINA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHEAST SOUTH CAROLINA

ALLENDALE... BEAUFORT... BERKELEY...
CHARLESTON... COLLETON... DORCHESTER...
HAMPTON... JASPER...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHARLESTON HARBOR...
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM...
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM...

THIS INCLUDES THE CITIES OF...ALLENDALE...MONCKS CORNER...
ST. GEORGE...SUMMERVILLE...CHARLESTON...HAMPTON...BEAUFORT...
HILTON HEAD...WALTERBORO...EDISTO BEACH...RIDGELAND AND JASPER.

GAZ087>088-099>101-114>115-301800-
BULLOCH-CANDLER-EFFINGHAM-EVANS-JENKINS-SCREVEN-TATTNALL-
1148 AM EDT SAT APR 30 2005

...SEVERE THUNDERSTORM WATCH NUMBER 216 REMAINS VALID UNTIL 2 PM EDT
FOR THE FOLLOWING AREA...

IN GEORGIA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST GEORGIA

BULLOCH... CANDLER... EFFINGHAM...
EVANS... JENKINS... SCREVEN...
TATTNALL...

THIS INCLUDES THE CITIES OF...REIDSVILLE...CLAXTON...MILLEN...
SPRINGFIELD...STATESBORO...METTER AND SYLVANIA.
Special weather statement, Apr 30, 12:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EDT SAT APR 30 2005

GAZ087>088-099>101-114>115-302200-
BULLOCH-CANDLER-EFFINGHAM-EVANS-JENKINS-SCREVEN-TATTNALL-
107 PM EDT SAT APR 30 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 216 AND HAS ISSUED SEVERE THUNDERSTORM WATCH
218 UNTIL 6 PM EDT FOR THE FOLLOWING AREA...

IN GEORGIA THE NEW WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST GEORGIA

BULLOCH... CANDLER... EFFINGHAM...
EVANS... JENKINS... SCREVEN...
TATTNALL...

THIS INCLUDES THE CITIES OF...STATESBORO...REIDSVILLE...CLAXTON...
MILLEN...SPRINGFIELD...METTER AND SYLVANIA.

GAZ116>119-137>141-302200-
COASTAL BRYAN-INLAND BRYAN-COASTAL CHATHAM-INLAND CHATHAM-
COASTAL LIBERTY-INLAND LIBERTY-LONG-COASTAL MCINTOSH-
INLAND MCINTOSH-
107 PM EDT SAT APR 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
218 IN EFFECT UNTIL 6 PM EDT FOR THE FOLLOWING AREA...

IN GEORGIA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST GEORGIA

BRYAN... CHATHAM... LIBERTY...
LONG... MCINTOSH...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY...

THIS INCLUDES THE CITIES OF...SAVANNAH...TYBEE ISLAND...
HINESVILLE...HALFMOON LANDING...LUDOWICI...PEMBROKE...
FORT MCALLISTER...DARIEN AND TOWNSEND.

SCZ040-042>045-047>051-302000-
ALLENDALE-BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-
INLAND COLLETON-DORCHESTER-HAMPTON-COASTAL JASPER-INLAND JASPER-
107 PM EDT SAT APR 30 2005

...SEVERE THUNDERSTORM WATCH NUMBER 217 REMAINS VALID UNTIL 4 PM EDT
FOR THE FOLLOWING AREA...

IN SOUTH CAROLINA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHEAST SOUTH CAROLINA

ALLENDALE... BEAUFORT... BERKELEY...
CHARLESTON... COLLETON... DORCHESTER...
HAMPTON... JASPER...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHARLESTON HARBOR...
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM...
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM...

THIS INCLUDES THE CITIES OF...CHARLESTON...RIDGELAND...JASPER...
BEAUFORT...HILTON HEAD...MONCKS CORNER...WALTERBORO...
EDISTO BEACH...ALLENDALE...HAMPTON...ST. GEORGE AND SUMMERVILLE.
Special weather statement, Apr 30, 12:20 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
120 PM EDT SAT APR 30 2005

GAZ099-301745-
CANDLER-
120 PM EDT SAT APR 30 2005

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 145 PM
EDT...

AT 120 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF ALINE...OR ABOUT 8
MILES SOUTHWEST OF METTER...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALINE...CANOE...UNION...
SHAMROCK...OLIFFTOWN...METTER...PARISH AND PULASKI THROUGH 145 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JPC

The radar

The Charleston,SC radar (KCLX), 113 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
April 30, 12:35 PM EST to 12:40 PM EST
Where
Tattnall County, Mendes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -81.967

Numerous trees were knocked down across the county.

Thunderstorm Wind, Evans

When
April 30, 12:45 PM EST to 12:50 PM EST
Where
Evans County, Claxton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.167, -81.917

Thunderstorm winds knocked down trees along Highway 301.

Thunderstorm Wind, Bulloch

When
April 30, 12:55 PM EST to 1:05 PM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -81.783

Thunderstorm winds knocked down trees, power lines, and traffic lights.

Thunderstorm Wind, Bryan

When
April 30, 1:25 PM EST to 1:30 PM EST
Where
Bryan County, Richmond Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.933, -81.300

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Effingham

When
April 30, 1:25 PM EST to 1:35 PM EST
Where
Effingham County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -81.317

Thunderstorm winds knocked down trees. A trained spotter measured a gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445621, 5445622, 5445624, 5445623, 5445625.